Kentucky, 2014Hail in Kentucky, May 13, 2014
May 13, 2014 · NWS PAH · 1 event in 1 county or zone
Clusters of thunderstorms occurred along a cold front that extended from southeast Indiana across western Kentucky and western Tennessee. Isolated storms produced hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms occurred along a cold front that extended from southeast Indiana across western Kentucky and western Tennessee. Isolated storms produced hail and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 1:52 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, May 13, 1:52 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT Tue May 13 2014
.SHORT TERM...(Tonight through Thursday night)
Issued at 252 PM CDT TUE MAY 13 2014
Models way overdid precipitation across the region today, which
initially does not instill a lot of confidence in the near term
forecast. However, by late tonight we will have a much better
defined surface feature and upper level support with the trof
moving in from the west. The evening hours will likely be pretty
quiet, but models are in good agreement showing a surge of
precipitation spreading north then east late tonight, through the
day Wednesday and continuing into Wednesday evening across the PAH
forecast area. Continued with pops increasing to likely in our
south to chance in our north by late tonight, then likely to
categorical pops through the day Wednesday into Wednesday evening.
Thunderstorm chances should be confined to our eastern counties
based on the forecast track of the low, though if it goes any
farther east, it will be minimal. Some periods of heavy rainfall
could lead to a few minor flooding issues, but overall believe
this will be isolated, and probably confined to southeast Missouri
where the most rain has fallen.
Shower chances will decrease from west to east late Wednesday
night as the low moves well off to our northeast. With the upper
level trof remaining over the region, we continued with chance
pops for showers for Thursday into Thursday night. Looking at LIs
and CAPE values, seems more than reasonable to also include
thunder chances on Thursday.
Cooler conditions are still on tap behind the front tonight and
especially for Wednesday onward. Temperatures will drop tonight to
near seasonal readings in the 50s, then only climb into the upper
50s and 60s on Wednesday. Temperatures will remain below seasonal
through the near term, with our coolest conditions Thursday night
when lows will drop into the lower to middle 40s.
.LONG TERM...(Friday through Tuesday)
Issued at 252 PM CDT TUE MAY 13 2014
Medium range deterministic models continue to display fairly good
agreement in the overall mid/upper level synoptic pattern today.
However, there remains uncertainty in the day to day details, esp
when it comes down to on and off precip chcs Thu-Sat. Large
amplitude H50 trof from Great Lakes south to the gulf coast, will
slowly move east, with the ridge over the west pushing toward the
area late in the weekend and into Monday of next week.
This will lead to an unseasonably cool and somewhat unsettled period
from Thu right into the weekend. Secondary disturbances will rotate
around the west side of the mid lvl trof once it becomes
established. This will likely lead to on and off chcs for showers,
but models differ in the timing and strength of these waves, so will
not goo too high in any one time frame at this time. It now appears
the strongest of these secondary waves may come into the picture
Friday night or Saturday and affect mainly southern portions of the
forecast area. Very low height fields and extensive daytime
cloudiness expected will likely lead to highs only in the lower/mid
60s Thu-Sat. Lows will be in the chilly 40s. High pressure aloft
will finally begin to build in toward the end of the extended
(Sun/Mon), leading to a decent fairly rapid warm up, and less chc of
rain showers.
&&
.AVIATION...
Issued at 1231 PM CDT TUE MAY 13 2014
MVFR cigs along and behind a cold front this afternoon will lower
to IFR in cigs and vsby later tonight as a swath of rain and
embedded thunderstorms lifts ne into the mid MS River Valley.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...RST
LONG TERM...GM
AVIATION...GM
Hazardous weather outlook, May 13, 2:21 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT TUE MAY 13 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-142030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
321 PM CDT TUE MAY 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD
FRONT SLOWLY PASSES THROUGH. GIVEN THE SLOW MOVEMENT OF THE
THUNDERSTORMS...LOCALLY HEAVY RAINFALL IS POSSIBLE. SEVERE WEATHER
IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. OVER MUCH OF
THE REGION...LOCALLY HEAVY RAIN WILL BE THE MAIN IMPACT.
ACROSS PORTIONS OF WESTERN KENTUCKY AND SOUTHWEST INDIANA...THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AS A
WAVE OF LOW PRESSURE APPROACHES FROM TENNESSEE. THE SEVERE RISK IS
HIGHLY CONDITIONAL ON THE TRACK OF THE SURFACE LOW. HOWEVER...IF
SEVERE STORMS DO MATERIALIZE...THE PRIMARY CONCERN WILL BE DAMAGING
WINDS AND MARGINALLY SEVERE HAIL. AN ISOLATED TORNADO CANNOT BE
RULED OUT.
A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...ESPECIALLY DURING
THE AFTERNOON HOURS. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SPOTTERS
ARE ENCOURAGED TO MONITOR LATER FORECASTS IN CASE THEIR ACTIVATION
IS NEEDED WEDNESDAY AFTERNOON. REPORTS OF HEAVY RAINFALL OR
LOCALIZED FLOODING OVER THE NEXT FEW DAYS ARE ALSO APPRECIATED.
In the hours before
Special weather statement, May 13, 10:33 AM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1133 AM CDT TUE MAY 13 2014
INZ081-082-087-131715-
GIBSON IN-PIKE IN-WARRICK IN-
1133 AM CDT TUE MAY 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN WARRICK...
EASTERN GIBSON AND PIKE COUNTIES IN SOUTHWEST INDIANA UNTIL 1215 PM
CDT...
AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WINSLOW...OR 6 MILES SOUTH OF
PETERSBURG...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
RURAL NORTHEASTERN PIKE COUNTY THROUGH 1215 PM CDT
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
PETERSBURG.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Hail, Graves
- When
- May 13, 3:34 PM CST to 3:37 PM CST
- Where
- Graves County, Wingo
- Measured
- 1.25 in hail
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 36.650, -88.730
There were two reports of half dollar size hail. Some minor damage occurred to cars.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, May 13 to 22, 20146 injured · $29 million · 8 events
- Flash Flooding in New York, May 13 to 14, 2014$11 million · 13 events
- Flash Flooding in New York, May 13, 2014$6.9 million · 10 events
- Hail and Damaging Winds in Ohio, May 13 to 14, 2014$168,000 · 1.75 in hail · 47 events
- Flash Flood and Damaging Winds in Michigan, May 13, 2014$234,000 · 65 kt wind · 23 events
- Flash Flooding and Hail in New York, May 13, 2014$290,000 · 1.5 in hail · 12 events
- Flash Flooding and Hail in West Virginia, May 13 to 14, 2014$105,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Indiana, May 13, 2014$85,000 · 65 kt wind · 4 events
- Damaging Wind in Kentucky, May 13, 2014$30,000 · 50 kt wind · 1 event
- Rip Currents in Florida, May 13, 20141 injured · 2 events
- Hail and Damaging Winds in Ohio, May 13 to 14, 2014$10,000 · 2 in hail · 10 events
- Damaging Wind in Indiana, May 13, 2014$15,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512241.